Alert archive / California / Winter Storm Warnings in 2021

Winter Storm Warning 3, NWS Eureka, CA

January 30, 2021

NWS Eureka, CA issued this winter storm warning at Jan 30, 2021, 5:32 AM PST. It took effect at Jan 31, 2021, 12:00 AM PST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 5:32 AM PST (13:32 UTC)
In effect from
Jan 31, 2021, 12:00 AM PST
Expired
Feb 2, 2021, 12:00 AM PST
In force
48 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

001 
WWUS46 KEKA 301332
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
532 AM PST Sat Jan 30 2021

.A strong storm system will produce heavy snow across the high
mountains of northern Trinity County from Saturday night through
Monday evening.

CAZ107-302145-
/O.UPG.KEKA.WS.A.0003.210131T0800Z-210202T0800Z/
/O.NEW.KEKA.WS.W.0003.210131T0800Z-210202T0800Z/
Northern Trinity-
532 AM PST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT PST MONDAY NIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow possible above 4500 feet. Total snow
  accumulations of 1 to 3 feet possible. Winds could gust as high
  as 50 mph.

* WHERE...Northern Trinity County.

* WHEN...From midnight tonight to midnight PST Monday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
9 follow-up statements
293 
WWUS46 KEKA 302252
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
252 PM PST Sat Jan 30 2021

.A strong storm system will produce heavy snow across the high
mountains of northern Trinity County late tonight through Monday 
evening.

CAZ107-310700-
/O.CON.KEKA.WS.W.0003.210131T0800Z-210202T0800Z/
Northern Trinity-
252 PM PST Sat Jan 30 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT PST MONDAY NIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow possible above 4500 feet. Total snow 
  accumulations of 1 to 3 feet possible. Winds could gust as 
  high as 50 mph.

* WHERE...Northern Trinity County, including Scott Mountain Summit
  on Highway 3.

* WHEN...From midnight tonight to midnight PST Monday night.

* IMPACTS...Travel could be very difficult to impossible,
  particularly over Scott Mountain Summit on Highway 3. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
945 
WWUS46 KEKA 310456
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
856 PM PST Sat Jan 30 2021

.A strong storm system will produce heavy snow across the highest
elevations of northern Trinity County late tonight through Monday
evening.

CAZ107-311300-
/O.CON.KEKA.WS.W.0003.210131T0800Z-210202T0800Z/
Northern Trinity-
856 PM PST Sat Jan 30 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT PST MONDAY NIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow expected above 4500 feet. Total snow
  accumulations of up to 1 to 2 ft. Winds gusting as high as 50 
  mph.

* WHERE...Northern Trinity County...Including Scott Mountain Pass
          on Highway 3. 

* WHEN...From midnight tonight to midnight PST Monday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
152 
WWUS46 KEKA 311302
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
502 AM PST Sun Jan 31 2021

.A strong storm system will produce heavy snow across the highest
elevations of northern Trinity County late tonight through Monday
evening.

CAZ107-312115-
/O.CON.KEKA.WS.W.0003.000000T0000Z-210202T0800Z/
Northern Trinity-
502 AM PST Sun Jan 31 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
MONDAY NIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Additional snow 
  accumulations of up to 26 inches. Winds gusting as high as 50 
  mph.

* WHERE...Northern Trinity County.

* WHEN...Until midnight PST Monday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
971 
WWUS46 KEKA 312220
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
220 PM PST Sun Jan 31 2021

.A strong storm system will produce heavy snowfall across the 
higher elevations of northern Trinity County, with snow levels
fluctuating, but mainly around 4500 feet. There will be a lull in
the snow through tonight, but expect the heaviest snowfall rates 
as a cold front pushes in on Monday, from midday through the 
evening. 

CAZ107-010630-
/O.CON.KEKA.WS.W.0003.000000T0000Z-210202T0800Z/
Northern Trinity-
220 PM PST Sun Jan 31 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
MONDAY NIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Total snow accumulations of 1
  to 3 feet. Winds gusting as high as 50 mph over some exposed
  high elevations near the Trinity Alps. 

* WHERE...Northern Trinity County, including Scott Mountain Summit
  on Highway 3. 

* WHEN...Until midnight PST Monday night.

* IMPACTS...Travel could be very difficult to impossible,
  particularly over Scott Mountain Summit on Highway 3. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
515 
WWUS46 KEKA 010655
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1055 PM PST Sun Jan 31 2021

.A strong storm system will produce heavy snowfall across the
higher elevations of northern Trinity County, with snow levels
fluctuating, but mainly around 4500 feet. There will be a lull in
the snow through tonight, but expect the heaviest snowfall rates
as a cold front pushes in on Monday, from midday through the
evening.

CAZ107-011430-
/O.CON.KEKA.WS.W.0003.000000T0000Z-210202T0800Z/
Northern Trinity-
1055 PM PST Sun Jan 31 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
MONDAY NIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Total snow accumulations of 
  1 to 3 feet. Winds gusting as high as 50 mph over some exposed 
  high elevations near the Trinity Alps.

* WHERE...Northern Trinity County, including Scott Mountain 
  Summit on Highway 3.

* WHEN...Until midnight PST Monday night.

* IMPACTS...Travel could be very difficult to impossible, 
  particularly over Scott Mountain Summit on Highway 3. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
543 
WWUS46 KEKA 011439
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
639 AM PST Mon Feb 1 2021

.A strong storm system will produce heavy snowfall across the
higher elevations of northern Trinity County, with snow levels
fluctuating, but mainly around 4500 feet. After a lull in the 
snow through midday, expect heavier snowfall rates as a cold 
front pushes in today and through the evening.

CAZ107-012245-
/O.CON.KEKA.WS.W.0003.000000T0000Z-210202T0800Z/
Northern Trinity-
639 AM PST Mon Feb 1 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Additional snow 
  accumulations of up to 19 inches. Winds gusting as high as 50 
  mph.

* WHERE...Northern Trinity County.

* WHEN...Until midnight PST tonight.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
262 
WWUS46 KEKA 012140
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
140 PM PST Mon Feb 1 2021


CAZ107-020545-
/O.CON.KEKA.WS.W.0003.000000T0000Z-210202T0800Z/
Northern Trinity-
140 PM PST Mon Feb 1 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT ABOVE 4500 FEET...

* WHAT...Heavy snow above 4500 feet. Additional snow accumulations
  of up to one foot. Winds gusting as high as 35 mph.

* WHERE...Northern Trinity County.

* WHEN...Until midnight PST tonight.

* IMPACTS...Travel could be very difficult to impossible,
  particularly near Scott Mountain Pass on Highway 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
981 
WWUS46 KEKA 020531
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
931 PM PST Mon Feb 1 2021

CAZ107-020800-
/O.CON.KEKA.WS.W.0003.000000T0000Z-210202T0800Z/
Northern Trinity-
931 PM PST Mon Feb 1 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT ABOVE 4500 FEET...

* WHAT...Snow above 4500 feet. Additional snow accumulations of 
  up to two inches.

* WHERE...Northern Trinity County.

* WHEN...Until midnight PST tonight.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
955 
WWUS46 KEKA 020756
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1156 PM PST Mon Feb 1 2021

CAZ107-021600-
/O.EXP.KEKA.WS.W.0003.000000T0000Z-210202T0800Z/
/O.NEW.KEKA.WW.Y.0007.210202T0800Z-210202T1800Z/
Northern Trinity-
1156 PM PST Mon Feb 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY
ABOVE 4500 FEET...
...WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT PST TONIGHT ABOVE
4500 FEET...

* WHAT...Snow expected above 4500 feet. Total snow accumulations 
  of up to 3 inches.

* WHERE...Northern Trinity County.

* WHEN...Until 10 AM PST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS
  ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 4:49 AM PST, 43 minutes earlier.

Area forecast discussion, Jan 30, 4:49 AM PST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
449 AM PST Sat Jan 30 2021

.SYNOPSIS...Rain chances will slowly be on the increase today as a
Northeast Pacific trough axis sags south and taps into sub-tropical
moisture, setting up a long-duration IVT plume with a prolonged
period of moderate to locally heavy rainfall, gusty southerly
winds and high elevation snow.

&&

.DISCUSSION...Early this morning, radar returns are showing some
light showers asunder as a moist southerly flow has enveloped the
region. Water vapor imagery shows a trough over the Pacific to our
NW with a moisture stream feeding toward the CA coast to its south.
Throughout the day, this moisture axis of high PWAT will be directed
northeast over our region as the trough rotates closer. Ensemble
guidance of IVT values for this event do not look extreme, with a
bulk of the rainfall to likely fall in the 'beneficial' category.
However, given the saturated soils from the preceding rainfall,
and the anticipated near 48 hour long duration of moderate to some
locally heavy rainfall, there will likely be small stream
flooding, ponding water, rockslides and minor mainstem river
impacts. See the hydrology section below. A wind advisory is set
for tonight with expected 45 to 55 mph gusts over the ridges and
exposed terrain, and 35 to 45 mph gusts along the coastal areas
down to northern Mendocino county.

Snow levels will be on the rise for the bulk of this event, with
hefty snow accumulations for the usual high elevations of northern
Trinity, mainly above 4500 feet, such as at Scott Mountain pass.
The trough will begin a more accelerated dive south on Monday,
eventually taking the moisture feed south overnight or early
Tuesday morning. Snow levels will be gradually coming down then as
the colder, showery region of the trough moves in with a
transition to northwest flow. Current guidance shows minimal
precipitation lingering to coincide when snow levels reach
critical levels late Tuesday, but this will be something to watch.
/JJW

&&

.AVIATION...Robust south-southeast winds 1000 to 2000 feet AGL
will bring a threat for low level wind shear and turbulence to the
coastal aerodromes today through tonight. Mostly VFR ceilings and
vsbys are expected today with possible brief MVFR in light showers.
Light rain may result in occasional MVFR conditions tonight.

&&

.MARINE...Gale to near gale conditions are forecast for the outer
waters through the weekend. Strong south winds will also be possible
for the inner waters late tonight and Sunday as a frontal system
approaches. Large and steep southerly waves will continue to build
today through tonight, and eventually reach 17 to 19 ft across the
outer waters on Sunday. Steep southerly seas will not be that high
for the inner waters, however a moderate NW swell will build to
around 11 feet on Sunday. Southerly winds will persist on Monday,
however the magnitude remains uncertain. The trend will be for winds
to decrease and shift to SW and eventually on Monday and then to NW
by Tuesday. Strong to moderate northerlies will be possible around
mid to late next week.

&&

.HYDROLOGY...An areal flood watch has been issued over much of
northwest portions of the forecast area from Saturday
evening through late Monday night. Current river forecast
guidance takes rivers such as the Van Duzen and Eel River near
Fernbridge to enter monitor stage on Monday with the expected
broad area of 3 to 5 inches of rainfall for valley and coastal
regions, and ranges of 5 to 9 inches across southwest facing
mountains and ridge slopes. Melting snow across the mountains
will contribute toward possible flooding. This will be monitored
for an upgrade as a whole, or for isolated regions as higher
resolution guidance comes into focus. /JJW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from this evening through late Monday night for
     CAZ101>106-108>113.

     Wind Advisory from 10 PM this evening to 4 PM PST Sunday for
     CAZ102-104>106-110-111.

     Winter Storm Warning from midnight tonight to midnight PST
     Monday night for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Flood Watch from this evening through late Monday night for
     PZZ410.

     Small Craft Advisory until 1 AM PST Sunday for PZZ450-455.

     Gale Warning from 1 AM to 10 AM PST Sunday for PZZ450.

     Gale Warning until 2 AM PST Monday for PZZ470.

     Gale Warning from 1 AM to 8 PM PST Sunday for PZZ455.

     Small Craft Advisory until 6 AM PST early this morning for
     PZZ475.

     Gale Warning until 2 AM PST Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 30, 5:00 AM PST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
500 AM PST Sat Jan 30 2021

CAZ101-103-108-109-112-113-311300-
Coastal Del Norte-Northern Humboldt Coast-Southern Trinity-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
500 AM PST Sat Jan 30 2021

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE MONDAY
NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-110-111-311300-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
500 AM PST Sat Jan 30 2021

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
SUNDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE MONDAY
NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ114-115-311300-
Northern Lake County-Southern Lake County-
500 AM PST Sat Jan 30 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-311300-
Northern Trinity-
500 AM PST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
PST MONDAY NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 4:52 PM PSTFlood WatchEKADel Norte, Humboldt, Mendocino, Trinity36 hr
Jan 29, 6:09 PM PSTWind AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity70 hr

Nearby

Winter Storm Warnings in California, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.